Purpose: To report a rare complication related to epidural analgesia for obstetrics: the association of unilateral trigeminal and facial nerve palsies in a patient with the clinical syndrome of intracranial hypotension.
Clinical features: A 38-yr-old woman was admitted in pre-term labour (at 35 wk gestation). She was receiving 40 mg methadone po daily for opioid addiction. Epidural analgesia for labour was established with 9 ml bupivacaine 0.25%. The patient underwent normal vaginal delivery of a 2500 g female infant. She developed post-dural puncture headache (PDPH) on the third postpartum day which was managed by palliative measures: bed rest (patient's position of choice), increased hydration (water: 3 litres po per day), lysine acetyl salicylate (5.4 g po per day) and caffeine (600 mg po per day). She developed paraesthesiae and numbness of the right side of the face one day after the onset of PDPH and unilateral facial nerve palsy two days later. There was no evidence of dural puncture and no cause was found. Treatment of the nerve palsies with epidural blood patch or epidural dextran 40 was not considered to be indicated. Headache disappeared on the 10th postpartum day and trigeminal palsy regressed. At the time of discharge, on the 17th postpartum day, neurological examination showed minimal facial assimetry. The patient refused further exploration and follow-up.
Conclusion: Post delivery trigeminal and facial nerve palsy in a 38 yr old woman recovered spontaneously with conservative therapy.